Alert archive / Kentucky / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood watch at Sep 15, 2021, 8:58 AM EDT for Lewis County, Kentucky; Scioto County, Ohio. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2021, 8:58 AM EDT (12:58 UTC)
- Expired
- Sep 15, 2021, 7:57 PM EDT
- In force
- 11 hr
- Issued by
- NWS Wilmington, OH
- Flood severity
- None
Counties Lewis County, KY, Scioto County, OH
The radar
The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WGUS61 KILN 151258 FFAILN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wilmington OH 858 AM EDT Wed Sep 15 2021 KYZ100-OHZ088-152100- /O.NEW.KILN.FF.A.0006.210915T1300Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lewis-Scioto- Including the cities of Vanceburg, Tollesboro, Portsmouth, and Wheelersburg 858 AM EDT Wed Sep 15 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a * Flash Flood Watch for portions of Northeast Kentucky and South Central Ohio, including the following counties, in Northeast Kentucky, Lewis. In South Central Ohio, Scioto. * Until 8 PM EDT this evening. * Showers and thunderstorms are expected to redevelop this morning through mid afternoon, with heavy rain possible over some areas which have already received 1.5 to 2 inches of rain earlier this morning. The flash flood threat will diminish into the evening hours, as the frontal boundary prompting pushes south of the region by this evening. * Rapid flooding of low lying areas is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should keep an eye on the weather and be prepared for immediate action should heavy rains and flooding occur or a Flash Flood Warning be issued. Avoid low-lying areas and be careful when approaching highway dips and underpasses. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JDR
2 follow-up statements
983 WGUS61 KILN 151927 FFAILN Flood Watch National Weather Service Wilmington OH 327 PM EDT Wed Sep 15 2021 KYZ100-OHZ088-160000- /O.CON.KILN.FF.A.0006.000000T0000Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lewis-Scioto- Including the cities of Vanceburg, Tollesboro, Portsmouth, and Wheelersburg 327 PM EDT Wed Sep 15 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of Northeast Kentucky and South Central Ohio, including the following counties, in Northeast Kentucky, Lewis. In South Central Ohio, Scioto. * Until 8 PM EDT this evening. * Showers and thunderstorms developing ahead of a frontal boundary have the potential to produce torrential rain from 1 to 3 inches in less than 3 hours. The flash flood threat will diminish into the evening hours, as the frontal boundary prompting the thunderstorms pushes south of the region by this evening. * Rapid flooding of low lying areas is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should keep an eye on the weather and be prepared for immediate action should heavy rains and flooding occur or a Flash Flood Warning be issued. Avoid low-lying areas and be careful when approaching highway dips and underpasses. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JDR
754 WGUS61 KILN 152357 FFAILN Flood Watch National Weather Service Wilmington OH 757 PM EDT Wed Sep 15 2021 KYZ100-OHZ088-160100- /O.CAN.KILN.FF.A.0006.000000T0000Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lewis-Scioto- Including the cities of Vanceburg, Tollesboro, Portsmouth, and Wheelersburg 757 PM EDT Wed Sep 15 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Northeast Kentucky and South Central Ohio, including the following counties, in Northeast Kentucky, Lewis. In South Central Ohio, Scioto has been cancelled. The Flash Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Clark
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 6:30 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 15, 6:30 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 630 AM EDT Wed Sep 15 2021 .SYNOPSIS... A cold front will continue to push south of the area today bringing the chance for showers and thunderstorms to portions of northern Kentucky and southern Ohio. The cold front moves south of the area by the evening bringing an end to showers and storms and the return of drier, cooler air for Thursday. Above average temperatures will then return on Friday for the foreseeable future. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of early this morning (3AM), a surface cold front associated with an extratropical cyclone in southeastern Canada is located in northwestern Ohio/northeastern Indiana. An area of weakening showers and storms is being observed ahead of the front along the I-71 and I- 70 corridors. Overall radar and mesoscale trends continue to suggest weakening of the showers/storms will continue to occur as instability dies off overnight. A relative minimum in storm coverage is expected by around 8AM with only minor elevated instability being located above a shallow surface inversion. While shower/storm coverage is reduced, the cold front will continue moving southeast across the area during the morning before eventually working southeast of I-71 by noon. After 12PM, areas southeast of the cold front (southeast of I-71) have the greatest chance for showers and thunderstorms due to instability building up with diurnal heating. The overall severe weather potential is only marginal due to limited shear ahead of the front (less than 25 knots of bulk shear) and modest instability (<1500 J/kg MLCAPE). Showers and storm chances end late in the afternoon in northern Kentucky and southern Ohio as the front shifts south. Winds shift to northwesterly behind the front bringing in cooler, drier air late in the day. Forecast highs are in the upper 70s north of I-70 to near 80 south of I-70. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... High pressure briefly skirts to the north tonight bringing cooler air into the area. In fact, tonight is likely to be the coolest night of the week with forecast lows in the upper 50s north of I-70 and lower 60s south of I-70. There could be some visibility reductions overnight due to weak northerly winds and lingering moisture north of a stalled front that will be laying south of the Ohio River. High pressure rushes off to the northeast on Thursday thereby ending the brief period of northerly flow. Winds veer all day and eventually start gaining a southerly component late in the day. However, without established southerly flow during the day, highs only reach near 80 under partly cloudy skies. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Overall midlevel flow pattern late in the week becomes somewhat chaotic and /very/ weak, with one or more embedded areas of energy meandering aimlessly about the south-central plains and TN/OH Vlys. This will occur, despite the overall ridging that seems to be evolving east of the Rockies as a trof digs into the Pac NW by the weekend. Decided to knock down the mainly-diurnal blended PoPs both Friday and Saturday to mainly just a SLGHT chance with weak midlevel ridging building in. However, with the aforementioned pockets of midlevel energy and the building of unseasonable warmth and humidity (and instby) back into the region during this time period, cannot rule out a few stray/ISO SHRA/TSRA both Friday and Saturday. However, do think coverage will be fairly ISO in nature, if it evolves at all. Highs late in the week rebound to the mid 80s and eventually upper 80s by later this weekend through early next week with lows in the mid/upper 60s. Drier wx looks to return Sunday with the midlevel ridge expanding and amplifying into the region and quickly departing by early next week, allowing for a reintroduction of low/diurnal PoPs by Monday/Tuesday. This will occur as better moisture return begins to filter back northward ahead of the next system which will impact the region toward midweek next week. && .AVIATION /10Z WEDNESDAY THROUGH SUNDAY/... A cold front will continue progressing southeastward through the area this morning. Showers and a few embedded thunderstorms are being observed southeast of the front and will likely continue to impact at least a few of the TAF sites until around 1800Z. Showers/storms are light nature and are not expected to result in MVFR visibility dropouts. However, abundant low level moisture in the vicinity of the showers are moderately likely to result in a brief period of MVFR ceilings from around 1300-1700Z. VFR conditions are likely to return after 1800Z and winds at all TAF sites should shift to northwesterly from 5-10 knots due to the cold moving south. There still does remain a slight chance that any of the TAF sites (besides KDAY) are impacted by a shower or storm in the afternoon, but the probability of occurrence is too low to include in the TAFs. Northerly flow becomes fairly light after 0000Z. Light flow with abundant low level moisture from recent rain may result in BR and FG at the TAF sites tonight. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Campbell SHORT TERM...Campbell LONG TERM...KC AVIATION...Campbell
Hazardous weather outlook, Sep 15, 6:09 AM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 609 AM EDT Wed Sep 15 2021 INZ050-058-059-066-073>075-080-KYZ089>091-OHZ026-034-035-042>046- 051>056-060>062-070-071-077-161015- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-Hamilton- 609 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ092>100-OHZ063>065-072>074-078>082-088-161015- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Clermont-Brown- Highland-Adams-Pike-Scioto- 609 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Showers and a few storms are likely this afternoon. An isolated strong or severe storm will be possible with gusty or damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 15, 3:40 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 AM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM FLOOD 2 E CAMBRIDGE CITY 39.81N 85.14W
09/15/2021 WAYNE IN LAW ENFORCEMENT
SHERIFF REPORTS WATER OVER US 40 IN PERSHING
&&
CAMPBELLNearby
Flash Flood Watches in Kentucky, 2021Flash Flood Watches in Ohio, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.